Arian Ayon Verduzco. Pharm.D candidate (2018)Ms. Verduzco has disclosed that she has no relevant financial or other interests in any commercial companies pertaining to this educational activity.
Review Of: Man KKC et al, JAMA Psychiatry 2017;74(10):1048–1055
Some studies have indicated that patients with ADHD may be at an increased risk of suicide. While these studies have shown associations between methylphenidate use and suicide, it is not clear whether the stimulant actually causes suicidality or whether patients taking stimulants are suicidal for other reasons. This study sought to directly investigate a causal association.
This retrospective population-based case series study used data from a comprehensive patient reporting system in Hong Kong. In total, 25,629 patients aged 6–25 who had taken methylphenidate between January 2001 and December 2015 were identified. Of these patients, 154 of them had attempted suicide during the 15-year study period. In order to try to determine if methylphenidate was actually causing the suicidality, researchers zeroed in on the suicide attempt rate during three periods, or “risk windows,” as they called them: the pre-exposure period (90 days), the first 90 days of methylphenidate use, and any subsequent methylphenidate use.
Here’s what they found after their analysis. The chances of a suicide attempt were highest during the 90 days before the methylphenidate prescription (6.5-fold higher than baseline), and the risk dropped a little bit during the first 90 days of methylphenidate use down to a 4-fold risk. There was essentially no elevated suicide attempt risk observed with subsequent long-term methylphenidate use.
The authors conclude that the “most parsimonious interpretation of this pattern” is that methylphenidate use does not in itself increase the risk of suicide. Instead, the decision to start methylphenidate is preceded by a period of increased suicidal ideation, which gradually drops once the methylphenidate is started.
CCPR’s Take: When patients are considering starting a stimulant, they are going through difficult times, and it’s not surprising that the risk of a suicide attempt is high. We should feel comfortable medicating such patients with stimulants to treat their ADHD symptoms without the fear that the medication itself might aggravate suicidality.